Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 7, NWS Topeka, KS

April 10, 2008Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this wind advisory at Apr 10, 2008, 4:18 AM CDT for Anderson County, Coffey County, Kansas. It took effect at Apr 10, 2008, 12:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2008, 4:18 AM CDT (09:18 UTC)
In effect from
Apr 10, 2008, 12:00 PM CDT
Expired
Apr 10, 2008, 6:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 100918
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT THU APR 10 2008

.A SURFACE LOW WILL MOVE ACROSS CENTRAL KANSAS THIS AFTERNOON
STRENGTHENING THE PRESSURE GRADIENT AS IT DOES. WITH SOME CLEARING
POSSIBLE OVER EAST CENTRAL KANSAS THIS AFTERNOON AND DEEP MIXING
OF THE BOUNDARY LAYER...SUSTAINED WINDS OF 30 MPH AND WITHS AROUND
45 ARE LIKELY TO DEVELOP.

KSZ058-059-101730-
/O.NEW.KTOP.WI.Y.0007.080410T1700Z-080410T2300Z/
COFFEY-ANDERSON-
418 AM CDT THU APR 10 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
AFTERNOON. 

WINDS WILL BECOME SOUTHERLY AND SOUTHWESTERLY AND INCREASE TO
AROUND 30 MPH WITH GUSTS UP TO 45 MPH THIS AFTERNOON. THE WINDS
SHOULD DIMINISH SLIGHTLY TOWARDS SUNSET...THOUGH REMAINING AROUND
20 MPH OVERNIGHT.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$

WOLTERS
1 follow-up statement
000 
WWUS73 KTOP 102254
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT THU APR 10 2008

KSZ058-059-110000-
/O.EXP.KTOP.WI.Y.0007.000000T0000Z-080410T2300Z/
COFFEY-ANDERSON-
554 PM CDT THU APR 10 2008

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS AFTERNOON. 

SOUTHWEST WINDS WILL REMAIN RATHER STRONG AND GUSTY EARLY THIS
EVENING...BUT THEY SHOULD REMAIN IN THE 20 TO 30 MPH RANGE WITH
GUSTS TO AROUND 40 MPH. ADVISORY LEVEL SPEEDS ARE NO LONGER
ANTICIPATED...THUS THE ADVISORY WILL EXPIRE AT 6 PM. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 10, 3:54 AM CDT, 24 minutes earlier.

Area forecast discussion, Apr 10, 3:54 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CDT THU APR 10 2008

.DISCUSSION...
08Z WATER VAPOR SHOWS ANOTHER SHORTWAVE ROTATING THROUGH THE BASE OF
THE UPPER TROUGH AND LIFTING THROUGH THE TX PANHANDLE. THIS IS ALSO
WHERE THE STRONGEST PRESSURE FALLS ARE OCCURRING. A WARM FRONT COULD
BE FOUND FROM NORTH TX STRETCHING NORTHEAST THROUGH SOUTHEAST OK AND
INTO NORTHERN AR.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD NORTH DURING THE
PRE DAWN HOURS AS THE SHORTWAVE LIFTS NORTHEAST. THIS SHOULD MAINLY
BE SHOWERS WITH EMBEDDED THUNDERSTORMS. THE SMALL WINDOW FOR SEVERE
WEATHER IS STILL EXPECTED TO BE FROM ABOUT 17Z TO 23Z AS SFC LOW
TRACKS ACROSS THE FORECAST AREA /RUFFLY ACROSS MHK/. WITH THE DRY
SLOT WORKING IN...SOME CLEARING AND DESTABILIZATION IS ANTICIPATED
TO OCCUR AHEAD OF THE COLD FRONT...JUST AS MID LEVEL LAPSE RATES
STEEPEN AND THE LEFT EXIT REGION OF THE UPPER JET MOVES OVER EAST
CENTRAL KS. THINK THUNDERSTORM DEVELOPMENT IS LIKELY TO OCCUR JUST
TO THE WEST OF THE TURNPIKE...WITH THE GREATEST THREAT FOR SEVERE
WEATHER ALONG AND EAST OF THE TURNPIKE. WITH THE CLOSE LOW
OVERHEAD...WILL NEED TO WATCH OUT FOR LOW TOP SUPERCELLS WITH LARGE
HAIL AND AN ISOLATED TORNADO POSSIBLE. ADDITIONALLY WITH THE
CLEARING AND SFC LOW DEEPENING...THINK STRONGER WINDS WILL BE ABLE
TO MIX DOWN TO THE SFC ACROSS THE FAR SOUTHEASTERN SECTION OF THE
FORECAST AREA. THEREFORE WILL ISSUE A WIND ADVISORY FOR COFFEY AND
ANDERSON COUNTIES. ALSO WITH THE REDEVELOPMENT OF THUNDERSTORMS
LIKELY THIS AFTERNOON...DID NOT FEEL COMFORTABLE LETTING THE FLOOD
WATCH EXPIRE AT 18Z...SO WILL EXTEND THE WATCH UNTIL 6 PM AS WELL.

FOR TONIGHT TWEAKED POPS UP TO BETTER MATCH SURROUNDING OFFICES.
LOOKS LIKE THERE COULD BE A DEFORMATION BAND STILL LINGERING OVER
NORTH CENTRAL KS EARLY THIS EVENING. THEN OF COURSE ANY CONVECTION
EXITING TO THE EAST OVER FAR EASTERN KS. POPS FOR FRIDAY THOUGH
SATURDAY ARE MAINLY FOR INSTABILITY DRIVEN SHOWER ACTIVITY. MODELS
CONTINUE TO SHOW THE POSSIBILITY FOR SOME SNOW TO MIX IN ACROSS THE
NORTH TONIGHT. THEN AS LOW LEVEL LAPSE RATES BECOME NEARLY DRY
ADIABATIC FRIDAY AND SATURDAY...THERE COULD BE SOME LIGHT FLURRIES
OR SPRINKLES WITH THE MOISTURE ON THE BACK SIDE OF THE STORM SYSTEM.
ADJUSTED TEMPS DOW A COUPLE DEGREES FOR FRIDAY. LATEST MODEL PROGS
SHOW MIXING 800 TEMPS TO THE SFC WOULD YIELD MID 40S...AND FORECAST
SOUNDINGS KEEP SFC TEMPS IN THE LOWER TO MID 40S FOR FRIDAY. WITH
CLOUDY SKIES AND STRONG MIXING OF THE BOUNDARY LAYER DUE TO GRADIENT
WINDS...WOULD EXPECT MIN TEMPS TO HOLD IN THE MID 30S TONIGHT AND
SATURDAY MORNING. THERE IS SOME CONCERN FOR A HARD FREEZE SUNDAY
MORNING AS SKIES FINALLY CLEAR OUT AND WINDS DIMINISH. HOWEVER
BOUNDARY LAYER WINDS DO NOT COMPLETELY FALL OFF. FORECAST HAS MINS
AT FREEZING. IF WINDS DECOUPLE...TEMPS COULD BE A FEW DEGREES COLDER
SUNDAY MORNING.

AFTER SATURDAY...MODELS SHOW RIDGING DEVELOPING OVER THE PLAINS.
THIS WOULD INDICATE A MODERATION IN TEMPS WITH A DRY
FORECAST...WHICH IS REFLECTED WELL IN THE PREVIOUS FORECAST.
THEREFORE NO CHANGES WERE MADE.

&&

WOLTERS

.AVIATION...
BRIEF LULL IN PRECIPITATION EARLY THIS MORNING...ALTHOUGH CIGS
REMAIN IFR AT TOP/FOE...AND BORDERLINE LIFR AT MHK. NEXT BATCH OF
PRECIP TO LIFT NORTHWARD THROUGH THE MORNING. CIGS TO REMAIN
IFR/LIFR THROUGH APPROXIMATELY 18Z...WHEN DRY SLOT AND SUBSIDENCE
BEHIND INITIAL CONVECTION OVERRUN NE KS...SOUTH OF SFC WARM FRONT.
CIGS WILL SCATTER OUT DURING THE EARLY AFTERNOON...AND SOUTHERLY SFC
WINDS WILL PICK UP WITH GOOD MIXING.  CONVECTION MAY REFIRE ALONG
SFC COLD FRONT AS IT SLIDES EASTWARD LATE THIS AFTERNOON...PROMPTING
INCLUSION OF VCTS AT TOP/FOE...WITH BETTER CHANCE FOR CONVECTION
OVER EASTERN PORTIONS OF THE REGION. MVFR CIGS AND NORTHWESTERLY
WINDS PREVAIL ON THE BACKSIDE OF THE SYSTEM AFTER 03Z...AND WILL
PERSIST THROUGH THE END OF THE 12Z TAF CYCLE.

&&

LUNDE

.TOP WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH UNTIL 6 PM TODAY FOR KSZ026-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

WIND ADVISORY FROM NOON UNTIL 6 PM TODAY FOR KSZ058-KSZ059.

&&
Hazardous weather outlook, Apr 9, 3:42 PM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT WED APR 9 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-102045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
342 PM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA AFTER MIDNIGHT
TONIGHT. SOME OF THE RAINFALL LATE TONIGHT MAY BECOME HEAVY OVER
PARTS OF THE AREA. THE MOST LIKELY AREA TO SEE THE HEAVY RAINFALL
WILL BE ALONG AND EAST OF A LINE FROM COUNCIL GROVE TO TOPEKA. A
FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA FROM LATE TONIGHT
THROUGH THE DAY ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POWERFUL STORM SYSTEM WILL CONTINUE TO MOVE THROUGH THE AREA
ON THURSDAY. AS A VERY WARM MOIST AIRMASS MOVES INTO EAST CENTRAL
KANSAS ON THURSDAY MORNING...THE THREAT OF HEAVY RAINFALL WILL
CONTINUE AT LEAST INTO MIDDAY.

IN ADDITION TO THE THREAT OF HEAVY RAINFALL...THERE IS A SLIGHT
RISK FOR SEVERE WEATHER TO THE EAST OF A LINE FROM COUNCIL GROVE
TO ALMA TO HOLTON. THE MAIN THREAT TIME WILL BE FROM MID MORNING
THROUGH MID AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF SEVERE
WEATHER SHOULD END BY LATE AFTERNOON AS THE STORM SYSTEM MOVES TO
THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED
OVER EAST CENTRAL KANSAS ON THURSDAY.

BOUSTEAD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:07 PM CDTSevere Thunderstorm WarningTOPAnderson23 min
Apr 10, 5:26 PM CDTSevere Thunderstorm WarningTOPWabaunsee34 min
Apr 10, 6:21 PM CDTSevere Thunderstorm WarningTOPMorris12 min
Apr 10, 6:26 PM CDTSevere Thunderstorm WarningTOPWabaunsee23 min
Apr 10, 6:27 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee33 min
Apr 10, 6:51 PM CDTSevere Thunderstorm WarningTOPLyon18 min
Apr 10, 6:58 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage, Wabaunsee24 min

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.